Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Pittsburgh, PA

April 9, 2001Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 2:58 AM EDT for Washington County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2001, 2:58 AM EDT (06:58 UTC)
Expired
Apr 9, 2001, 3:45 AM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 090658
SVRPIT
PAC125-090745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 AM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 345 AM EDT

* AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF WOLFDALE...MOVING EAST AT 40
  MPH.

* LOCATIONS AFFECTED BY THIS STORM INCLUDE CANONSBURG...AVELLA AND
  BURGETTSTOWN

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:45 PM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 8, 8:45 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT SUN APR 8 2001

SHARP DISCONTINUITY STILL EVIDENT WITH DWPTS IN THE MID AND UPPER
40S NORTH AND LOWER 60S SOUTH. THUNDERSTORMS CONTINUE TO FIRE
ALONG THIS BOUNDARY AND AS HAS BEEN THE CASE LAST COUPLE OF NIGHT
EXPECT THIS TO CONTINUE. 18Z MESOETA SUPPORTS THIS WITH ADDITIONAL
OMEGA MOVING INTO NW OHIO AFT 03Z. WILL KEEP POPS IN THE CHC CAT AND
RAISE SOME MINS OTHERWISE REST LEFT AS IS.

WILL HOLD OFF TIL 9 PM FOR ISSUANCE AS WATCH EXPIRES.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 9, 1:12 AM EDT, 1 hour 46 minutes before
PAZ021-030-090645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT MON APR 9 2001

...EARLY MORNING THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH EASTERN ALLEGHENY COUNTY BEFORE 145 AM
AND ACROSS WESTMORELAND COUNTY BEFORE 300 AM.
THESE STORMS WILL CONTAIN INTENSE LIGHTNING AND MAY RESULT IN POWER
INTERRUPTIONS. ALSO SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...
GUSTY WINDS TO 35 MPH OR SO ARE POSSIBLE. HEAVY DOWNPOURS UP TO ONE
HALF INCH CAN OCCUR IN A SHORT PERIOD OF TIME.
Special weather statement, Apr 9, 2:21 AM EDT, 37 minutes before
OHZ039>041-049-050-WVZ001>003-091015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 AM EDT MON APR 9 2001

...EARLY MORNING THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE REGION EARLY THIS MORNING.
THESE STORMS WILL CONTAIN INTENSE LIGHTNING AND MAY RESULT IN POWER
INTERRUPTIONS. ALSO SMALL HAIL...GUSTY WINDS TO 35 MPH OR SO ARE
POSSIBLE. HEAVY DOWNPOURS UP TO ONE HALF INCH CAN OCCUR IN A SHORT
PERIOD OF TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:57 PM EDTSevere Thunderstorm WarningPBZMercer63 min
Apr 9, 1:45 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Apr 9, 1:52 PM EDTSevere Thunderstorm WarningPBZForest53 min
Apr 9, 2:30 PM EDTSevere Thunderstorm WarningPBZLawrence60 min
Apr 9, 2:45 PM EDTTornado WarningPBZLawrence45 min
Apr 9, 3:02 PM EDTTornado WarningPBZButler43 min
Apr 9, 3:32 PM EDTSevere Thunderstorm WarningPBZArmstrong58 min
Apr 9, 4:01 PM EDTSevere Thunderstorm WarningPBZBeaver59 min
Apr 9, 4:04 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Apr 9, 4:07 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Apr 9, 4:10 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Apr 9, 4:18 PM EDTSevere Thunderstorm WarningPBZButler57 min
Apr 9, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland60 min
Apr 9, 4:55 PM EDTSevere Thunderstorm WarningPBZWashington65 min
Apr 9, 5:52 PM EDTSevere Thunderstorm WarningPBZFayette53 min
Apr 9, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Apr 9, 6:15 PM EDTSevere Thunderstorm WarningPBZGreene60 min
Apr 9, 7:17 PM EDTSevere Thunderstorm WarningPBZGreene58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.